Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 1 of 1 Posts

·
Registered
Joined
·
1 Posts
Discussion Starter · #1 ·
I guess I'll start at the beginning: Senior year of high school, I would ocassionally get these absolutely terrible stomach aches, usually if I hadn't eaten for a while, where it felt like I was extremely hungry, but if I ate anything, it only made the stomach ache worse. The only way to get rid of these things was to wait them out. Tums helped a bit, but barely. So I went to the doctor, who told me I had "gastritis" (which I've since learned doesn't really mean anything), prescribed me some ranitidine (if I remember correctly), and sent me on my way. I took the medicine, felt better, and then in the middle of my first semester of freshman year, the same thing started happening again, only worse. I felt like I couldn't eat at all. So I went to the health center on campus, and was basically told the same thing as before--gastritis. This time I was prescibed Pepcid, which worked, and everything was fine again...

Until the next semester (which I just finished a week ago, btw). During the semester, I would have one or two day periods during which I would feel sick any time I ate anything, usually accompanied by diarrhea. There was no discernible cause, at least that I could detect--I'd be sick one day, and perfectly fine the next. I also noticed that coffee, which I had been drinking all throughout the first semester and Christmas break, suddenly made me really, really sick. I never threw up; it just made my stomach cramp terribly, gave me diahrrea, and basically made me unable to eat anything else for the rest of the day. It almost felt as if I had a 24-hour flu. Meanwhile, those day-long, inexplicable stomach issues turned into week-long stomach issues, until those finally morphed into constant stomach pain. So I went back to the doctor, (a different one from the last doctor I saw on campus) who suggested that I might have a stomach ulcer. He prescribed Omeprazole, tested me for h pylori (I was negative), and gave me a follow up appointment at the end of March, and during that appointment, he tried to refer me to a gastroenterologist in the area, but he didn't have any appointments open until the end of May, so I had to wait until I came home from school to see a gastroenterologist.

That was on Wednesday. I was expecting that he was going to do an x-ray or a scope or something, but all the guy did was talk to me, only to decide that I have a "nervous stomach" or "spastic colon," which I think was his dumbed-down, condescending way of telling me that he thinks I have IBS because I push myself too hard in school. He prescribed me Librax, which I'm supposed to take three times a day, and he told me I should still take the omeprazole until I feel like I don't need it anymore. He went on and on about how Librax is supposed to be this miracle drug, but I've been taking it since Wednesday night, and all it's done is made my symptoms worse. I haven't had that burning, gnawing, hunger-imitating, stomach ulcer-esque pain in a while, but ever since I started taking that medicine, I'm suddenly having it again. I don't know if that's because it is somehow interfering with the omeprazole, but I don't want to stop taking that because the last time I stopped (I ran out on a Friday and couldn't get a refill until Monday), I was sick all weekend and for a few days after I started taking the medicine again.

So I'm wondering--should I be taking this Librax stuff at all? I'm leaving on Sunday to go back to school for two weeks, and then I'm going to Ireland for two weeks for a research trip, and I really don't want to be miserable the entire time. Is this just some side effect, and the actual medicine hasn't kicked in yet?
 
1 - 1 of 1 Posts
Top